In the last two decades, heparin was widely used as an anticoagulant. Besides numerous advantages of heparin, some patients with heparin administration suffer from a side effect, the so-called heparin-induced thrombocytopenia (HIT), which can result in thromboses such as deep vein thrombosis, pulmonary embolism, occlusion of a limb artery, acute myocardial infarct, stroke, and a systemic reaction or skin necrosis. The basic on HIT complication have been investigated and led to clinical insights. Recent studies provided detail mechanisms among binding partners in HIT; especially, it has been shown that not only heparin but also a subset of antibody induce thrombocytopenia. In this chapter, insights into both heparin- and antibody-induced thrombocytopenia will be discussed and the novel mechanism of the autoimmune HIT caused by a subset of antibodies will be introduced.
Part of the book: Thrombocytopenia